West Virginia, 2003

Winter Storm in West Virginia, February 14 to 18, 2003

February 14 to 18, 2003 · NWS LWX · 8 events in 8 counties and zones

A complex storm system produced copious amounts of wintery precipitation across the Eastern Panhandle of West Virginia between the evening of the 14th and midday on the 18th. The first batch of precipitation fell between the evening of the 14th and the evening of the 15th in the form of light to moderate snow or rain.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$7.6 million
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A complex storm system produced copious amounts of wintery precipitation across the Eastern Panhandle of West Virginia between the evening of the 14th and midday on the 18th. The first batch of precipitation fell between the evening of the 14th and the evening of the 15th in the form of light to moderate snow or rain. The second batch of precipitation fell between midnight on the 16th through midday on the 17th in the form of heavy snow or sleet. The third batch of precipitation on the back side of the storm fell between the evening of the 17th and midday on the 18th in the form of scattered snow showers. After the precipitation came to an end, record breaking snow and sleet accumulations of 20 to 37 inches were reported, with the highest amounts falling above 2500 feet. Nicknamed the President's Weekend Snowstorm of 2003, this storm will go down in history as one of the top five regional snowstorms since records began in the late 1800s. This massive storm took a heavy toll on residents, structures, transportation systems, emergency responders, businesses, livestock, and travelers. Officials asked people to stay off the roads during the height of the storm between the morning of the 16th and the morning of the 17th because they were covered by deep snow and sleet and were nearly impassible. Airports in the region was shut down on the 16th, stranding travelers. Emergency personnel and those needing emergency transport had to be taken to their destinations in 4 wheel drives or military vehicles during the storm. Main highways were partially cleared by the 18th but it took up to 5 days to reach some secondary and residential roads. Area schools were closed up to a week after the storm ended. Heavy accumulations weighed down on buildings in the region and several structural collapses occurred. The agricultural community was hardest hit. The following is a list of damage and casualty reports by county that occurred as a result of this winter storm. In Pendleton County, 9 poultry houses collapsed and 175,000 chickens were killed. Five other barns and sheds also caved in. In Grant County, one person was injured when a carport collapsed on them. Several buildings across the county also collapsed including 8 barns, 5 sheds, 2 house roofs, 5 carports, 4 business buildings, 2 porches, 1 trailer roof, and 1 gas canopy. In Hardy County, four poultry houses (2 containing chickens) collapsed. A snow slide at Durgon and near the Petersburg Gap bridge partially blocked roads. In Mineral County, a church and a storage building in Keyser collapsed. A barn built in the 1780s collapsed near Bedington. In Morgan County, a greenhouse in Berkeley Springs suffered structural damage. In Jefferson County, the roofs of 4 trailers and one house collapsed. A barn in Shenandoah Junction also caved in.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 14, 3:45 AM EST, 4 hours 15 minutes earlier.

Area forecast discussion, Feb 14, 3:45 AM EST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
345 AM EST FRI FEB 14 2003

.SHORT TERM...TODAY THRU SAT...
GFS AND ETA COMING INTO BETTER AGREEMENT TODAY WITH A FAIRLY SIG CHG
TO THE COLD SIDE IN BOTH MDLS. SFC RIDGE OVR THE MID ATL EARLY THIS
MORN. SFC RIDGE TO SLIDE SE THRUT THE DAY TODAY. PROGRESSIVE TROF IN
THE FAR SW US WL CONT TO MOVE TO THE E TODAY. SW TROF EJECTING OUT
OF THE UPR LOW OVR THE 4 CORNERS...COMBINED WITH STG UPR LVL SPEED
MAX MOVING AROUND THE BASE OF THE TROF HAS INDUCED LEE CYCLOGENESIS
E OF THE ROCKIES...WHICH WL HELP TO SET THE STAGE FOR THE WX OVR THE
NEXT COUPLE OF DAYS. AS THE UPR TROF MOVES TO THE E...THE CYCLONE WL
EJECT EWD FAIRLY QUICKLY. PCPN TO DEVELOP IN A BROAD ZN IN STGLY
CURVED UPR JET.

PCPN TYPE STILL PROBLEMATIC. WAA IN A SMALL LYR AROUND 975-925 HPA
WL BE THE MAIN PLAYER FOR THIS FIRST EVENT. PRIND THAT THE LYR WL
NOT BE WARM ENOUGH TO TOTALLY CAUSE LIQUID PCPN IN A ZN FM THE SW
CORNER OF THE CWA...THRU THE METRO AREAS. PROGGED TEMPS AROUND
+0.5>+1.5C...WHICH SHOULD INDICATED MOSTLY -PL. ABV THIS...SUBZERO
FOR THE OVNGT. HOWEVER...ACROSS THE FAR S...SFC TEMPS WL BE WARM
ENOUGH SUCH THAT MUCH OF THE PCPN XPCTD TO MELT BEFOR MAKING THE
SFC. WOULD XPCT PCPN TO BE IN THE FORM OF -RA IN THE FOOTHILLS/NRN
PIEDMONT/SRN MD...WITH SOME SN MIXED IN. FURTHER TO THE N...MUCH OF
THE PCPN APPEARS TO BE IN THE FORM OF SN. IN THE SRN SHEN VLY...HV
ALSO INCLUDED SOME FZRA FOR THE OVNGT HRS. FOR NOW...AMTS WL BE
DIFFICULT...BUT STILL THINKING A BROAD 3-6 INCHES THRU SAT MRNG IN
THE WATCH AREA. ACCUMULATIONS MAY BE TEMPERED BY PL OR FZRA...BUT
FOR NOW WL STICK TO 3-6.

BY EARLY SAT...ARCTIC FRONT MOVES THRU AND CAA TAKES OVR WITH A
VENGANCE. STG NNE WNDS WL SET UP A GOOD COLD AIR DAMMING SITU.
OVERRUNNING PCPN DEVELOPS WITH STG SFC HI OVR THE SW ATL BRINGING
PLENTY OF MOISTURE UP AND OVR THE VRY CLD LLVLS. SFC LOW OVR THE LWR
MS VLY CONTS TO MOVE TO THE E...AND SPLIT UPR FLO DEVELOPS. PCPN
AMTS WL BE DIFFICULT TO PINPOINT...AS WL THE NRN EXTENT OF THE PCPN
EARLY SAT. PCPN TYPE APPEARS TO BE THE EASIEST PART. ADDITIONAL
ACCUMULATIONS ARE EXPECTED.

WINTRY WX TO CONT THRU SUN...AND GIVEN THE BROAD SPECTRUM OF PCPN
TYPES AND LIKELYHOOD OF SVRL INCHES BEFORE EARLY TMRW FOR MUCH OF
THE CWA WL GO AHEAD AND ISSUE WINTER WX WARNING IN AREAS WHERE THE
WATCH WAS PREV IN EFFECT...AND EXTEND IT A BIT FURTHER TO THE S. OVR
THE FOOTHILLS/NRN PIEDMONT/SRN MD...WHERE TNGT/EARLY TMRW LIKELY TO
BE MOSTLY -RA...WL GO AHEAD AND ISSUE A WINTER STORM WATCH FOR SN
DEVELOPING LATE SAT AND CONTG.

THANKS TO SURROUNDING WFOS AKQ/RNK/PHI AND HPC FOR COORD THIS MORN

MANNING

.LONG TERM SAT NGT THROUGH THU...
GFS AND ETA IN DECENT AGREEMENT TO START THE PERIOD. LEADING EDGE OF
ENHANCED MOISTURE NOTED ACRS SRN PTNS OF CWA WITH HEFTIER OMEGAS
NOTED THERE TOO. 850 MB TEMPS -3C ACRS SRN PTNS OF THE CWA. TEMPS
GET COLDER AS YOU HEAD NORTH...AND ARE FCST TO CONT TO COOL THROUGH
THE NGT. WILL GO WITH AN ALL SNOW PTYPE SAT NGT. SFC HIGH OVR ERN
CANADA PROGGED TO STRENGTHEN BY 12Z SUN...WITH ETA PROGGING IT AT
1046 MB. WITH BEST MOISTURE S...WILL GO WITH CAT POPS THERE...
LKLY CTRL AND HI CHC FAR N.

SOME DIFFS REGARDING SFC FEATURES SUN AND MON. WILL FAVOR THE ETA
...BUT BOTH SHOW SIG MOISTURE AND LIFT COMING THROUGH SUN. MODEL QPF
IS A DANGEROUS THING TO LOOK AT...BUT ETA PUMPING OUT OVR 1.5 ACRS
THE SRN CWA DRG DAY. GFS IS ABT HALF OF THAT. GIVEN THE MUCH COLDER
AIRMASS THAT WILL BE IN PLACE...EXPECT LIQUID TO SNOW RATIOS HIGHER
THAN 10 TO 1. 3/4 QPF...A DRY SNOW...THE MATH ADDS UP TO A SIG SNOW
EVENT POSSIBLY CONTG SUN AREA WIDE. WILL UP CURR CHC POPS TO LKLY.
TEMPS WILL FALL SAT NGT AND GO NOWHERE SUN.

ENHANCED MOISTURE PULLS AWAY SUN NGT. GFS HOLDS ONTO IT A BIT LONGER
BUT WILL GO WITH THE MORE CONSERVATIVE ETA FOR NOW.

NO CHG TO REMAINDER OF FCST/GRIDS. MRF/GFS LESS AGGRESSIVE WITH FNTL
MOISTURE MIDWEEK...SO WILL CONT NOT TO MENTION. NEW MEX GUIDANCE FOR
DCA HAS US FLIRTING WITH 50 DEGS WED AND THU. WELL SEE.

RDH

.LWX...
DC...WINTER STORM WARN TNGT/SAT DCZ001.
MD...WINTER STORM WARN TNGT/SAT MDZ002>007...MDZ009>011...MDZ013...
     MDZ014.
     WINTER STORM WATCH SAT/SAT NGT MDZ016>018.
VA...WINTER STORM WARN TNGT/SAT VAZ021...VAZ025>031...VAZ039>042...
     VAZ051>054.
     WINTER STORM WATCH SAT/SAT NGT VAZ036>038...VAZ050...VAZ055>057.
WV...WINTER STORM WARN TNGT/SAT WVZ048>055.
MARINE...NONE.
Hazardous weather outlook, Feb 14, 5:00 AM EST, 3 hours before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-141800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
500 AM EST FRI FEB 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY
A MIX OF PRECIPITATION IS EXPECTED TO DEVELOP FROM THE SOUTHWEST
THIS AFTERNOON AND EVENING...AND CONTINUE TONIGHT. A WINTER STORM
WARNING HAS BEEN POSTED FOR LARGE PORTIONS OF MARYLAND...EASTERN
WEST VIRGINIA...NORTHERN VIRGINIA AND WASHINGTON DC. ACCUMULATIONS
BY DAWN SATURDAY ARE EXPECTED TO BE IN THE 2 TO 4 INCH RANGE ALONG
AND NORTH OF A LINE FROM ANNAPOLIS TO CHARLOTTESVILLE. LITTLE OR NO
ACCUMULATIONS ARE EXPECTED TO THE SOUTH SINCE THE PRECIPITATION WILL
LIKELY BE MIXED WITH RAIN FOR A LONGER PERIOD OF TIME. SOME FREEZING
RAIN IS POSSIBLE TONIGHT IN THE CENTRAL SHENANDOAH VALLEY.

.DAYS TWO THROUGH SEVEN...
COLDER AIR WILL BEGIN TO WORK ITS WAY INTO THE REGION SATURDAY...
CAUSING ANY MIXED PRECIPITATION TO CHANGE TO SNOW. ADDITIONAL
ACCUMULATIONS OF 2 TO 4 INCHES ARE EXPECTED BY SATURDAY EVENING. THE
BEST CHANCE FOR ADDITIONAL ACCUMULATING SNOW SATURDAY NIGHT WILL BE
IN AN AREA FROM LOWER SOUTHERN MARYLAND TO THE CENTRAL SHENANDOAH
VALLEY. SNOW IS LIKELY AREA WIDE SUNDAY. ADDITIONAL ACCUMULATIONS
ARE POSSIBLE. IT WILL ALSO BE BREEZY SATURDAY INTO SUNDAY...CAUSING
ANY SNOW THAT HAS FALLEN TO DRIFT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

RDH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, Berkeley

When
February 14, 8:00 AM EST to February 18, 12:00 PM EST
Where
Berkeley forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.464, -78.027 (the zone’s center; the record gives no point)

Winter Storm, Hampshire

When
February 14, 8:00 AM EST to February 18, 12:00 PM EST
Where
Hampshire forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.317, -78.614 (the zone’s center; the record gives no point)

Winter Storm, Pendleton

When
February 14, 8:00 AM EST to February 18, 12:00 PM EST
Where
Pendleton forecast zone
Property damage
$4.5 million
Reported by
TRAINED SPOTTER

Winter Storm, Grant

When
February 14, 8:00 AM EST to February 18, 12:00 PM EST
Where
Grant forecast zone
Injuries
1 direct, 0 indirect
Property damage
$1.6 million
Reported by
TRAINED SPOTTER

Winter Storm, Hardy

When
February 14, 8:00 AM EST to February 18, 12:00 PM EST
Where
Hardy forecast zone
Property damage
$1.5 million
Reported by
TRAINED SPOTTER
Coordinates
39.008, -78.858 (the zone’s center; the record gives no point)

Winter Storm, Mineral

When
February 14, 8:00 AM EST to February 18, 12:00 PM EST
Where
Mineral forecast zone
Reported by
TRAINED SPOTTER

Winter Storm, Morgan

When
February 14, 8:00 AM EST to February 18, 12:00 PM EST
Where
Morgan forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.560, -78.258 (the zone’s center; the record gives no point)

Winter Storm, Jefferson

When
February 14, 8:00 AM EST to February 18, 12:00 PM EST
Where
Jefferson forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.308, -77.863 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342367, 5342368, 5342369, 5342370, 5342371, 5342372, 5342373, 5342374.